Alert archive / Nebraska / Flash Flood Warnings in 2016

Flash Flood Warning 55, NWS Goodland, KS

August 31, 2016Dundy County, Nebraska

NWS Goodland, KS issued this flash flood warning at Aug 31, 2016, 11:43 AM MDT for Dundy County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 11:43 AM MDT (17:43 UTC)
Expired
Aug 31, 2016, 2:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Dundy County, NE

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 5.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

846 
WGUS53 KGLD 311743
FFWGLD
NEC057-312045-
/O.NEW.KGLD.FF.W.0055.160831T1743Z-160831T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT WED AUG 31 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN DUNDY COUNTY IN SOUTHWESTERN NEBRASKA...

* UNTIL 245 PM MDT

* AT 1142 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE ALREADY
  FALLEN. FLASH FLOODING IS ALREADY OCCURRING.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN DUNDY
  COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4030 10175 4014 10157 4003 10166 4017 10198
      4032 10198

$$

DR
1 follow-up statement
781 
WGUS73 KGLD 312038
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT WED AUG 31 2016

NEC057-312048-
/O.EXP.KGLD.FF.W.0055.000000T0000Z-160831T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DUNDY NE-
238 PM MDT WED AUG 31 2016

...THE FLASH FLOOD WARNING FOR WESTERN DUNDY COUNTY WILL EXPIRE AT
245 PM MDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 4030 10175 4014 10157 4003 10166 4017 10198
      4032 10198

$$

DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 5:18 AM MDT, 6 hours 25 minutes earlier.

Area forecast discussion, Aug 31, 5:18 AM MDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 AM MDT WED AUG 31 2016

.SHORT TERM...(Today through Friday)
Issued at 239 AM MDT Wed Aug 31 2016

Last bit of shortwave energy rotating around the southern plains
anticyclone will keep scattered thunderstorms going today,
gradually ending tonight. Instability/shear parameters remain
similar to yesterday, but with cloud cover keeping temperatures
relatively cool, instability may be a little lower. Nonetheless,
with deep layer shear remaining below 20kts the severe threat will
be rather limited. Primary hazard will continue to be locally
heavy rainfall/flash flooding with slow moving storms in a very
moist environment.

Areas of fog/patchy dense fog will persist through mid to late
morning today, then redevelop overnight tonight and into Thursday
morning.

After the morning fog burns off, Thursday will be dry as a ridge
builds over the area aloft.

Friday will see storms in eastern Colorado during the afternoon
as southwest flow develops aloft around the base of a system
entering the northern Rockies. These storms will spread eastward
into the remainder of the area Friday night. Instability and shear
will be better compared to the last few days with the stronger
flow aloft, especially in Colorado where there might be a marginal
risk for a severe storm or two. Further east instability and shear
will diminish, so storms will likely weaken as the move into those
areas.

Temperatures will be below normal today due to cloudiness and
precipitation, then slightly below normal on Thursday and near
normal on Friday with more sun expected.

.LONG TERM...(Saturday through Tuesday)
Issued at 110 AM MDT Wed Aug 31 2016

In the extended period there will be a persistent southwesterly flow
into the region. This is due to troughing in the western CONUS and
ridging in the eastern CONUS (excluding regions impacted by the
tropical storm/depression). This flow pattern will allow moisture to
be pushed north into the CWA which will help with precipitation
development. For the most part, there are shower and storm chances
each day during the extended period due to 700 mb shortwaves moving
through the primary mid level flow. Come Monday into Tuesday, a cold
front could potentially impact the CWA Nebraska counties, which
could enhance storm development in those areas. Previous guidance
had the cold front potentially moving through the CWA from the north
but current guidance keeps it, for the most part, to our north. Will
keep an eye on this as next week approaches.

Temperatures are expected to be in the 80s during the extended
period, with a possible cool down into the 70s early next week with
the approaching cold front.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 515 AM MDT Wed Aug 31 2016

VLIFR in fog/low clouds will slowly improve through this morning.
However it may take until early afternoon to reach VFR as
ceilings will be slow to rise in moist environment and light
upslope winds. Scattered showers and thunderstorms will continue
through this afternoon, gradually diminishing tonight. Locally
heavy rainfall will be possible. Tonight, areas of fog and low
clouds will redevelop overnight, with VLIFR possible once again
towards sunrise Thursday morning.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...CLT
AVIATION...024
Hazardous weather outlook, Aug 31, 10:49 AM MDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT WED AUG 31 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1049 AM MDT WED AUG 31 2016 /1149 AM CDT WED AUG 31 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TODAY...GRADUALLY DIMINISHING TONIGHT. LOCALLY HEAVY RAINFALL
WILL BE THE MAIN HAZARD WITH STRONGER STORMS.

AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITY MAY
BE REDUCED BELOW ONE MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AREAS OF FOG WILL CONTINUE INTO THURSDAY MORNING. VISIBILITY MAY
BE REDUCED TO LESS THAN ONE MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 31, 6:21 AM MDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT WED AUG 31 2016

COZ090-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311500-
YUMA COUNTY-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...BIRD CITY...
ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL...
GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN...CULBERTSON...TRENTON...
STRATTON NE...PALISADE...MCCOOK
621 AM MDT WED AUG 31 2016 /721 AM CDT WED AUG 31 2016/

PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE
AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM
MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN
REPORTED INCLUDING OAKLEY KANSAS AT INTERSTATE 70. MOTORISTS
SHOULD BE PREPARED FOR SUDDEN DROPS IN VISIBILITIES OF SHORT
DISTANCES THIS MORNING.
Special weather statement, Aug 31, 6:47 AM MDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
647 AM MDT WED AUG 31 2016

COZ090-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010100-
YUMA COUNTY-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...BIRD CITY...
ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL...
GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN...CULBERTSON...TRENTON...
STRATTON NE...PALISADE...MCCOOK
647 AM MDT WED AUG 31 2016 /747 AM CDT WED AUG 31 2016/

PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE
AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM
MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN
REPORTED INCLUDING OAKLEY KANSAS AT INTERSTATE 70. MOTORISTS
SHOULD BE PREPARED FOR SUDDEN DROPS IN VISIBILITIES OVER SHORT
DISTANCES THIS MORNING.
Special weather statement, Aug 31, 7:29 AM MDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
729 AM MDT WED AUG 31 2016

COZ091-092-311530-
KIT CARSON COUNTY-CHEYENNE COUNTY-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS
729 AM MDT WED AUG 31 2016

PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE
AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM
MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN
REPORTED. MOTORISTS SHOULD BE PREPARED FOR SUDDEN DROPS IN
VISIBILITIES OVER SHORT DISTANCES THIS MORNING.
Local storm report, Aug 31, 11:42 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 AM MDT WED AUG 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     FLASH FLOOD      8 N PARKS               40.16N 101.73W
08/31/2016                   DUNDY              NE   TRAINED SPOTTER

            REPORT OF 4 TO 6 INCHES OF WATER OVER THE ROADWAY 8 MILES
            NORTH OF PARKS, NE.

&&

TLYNCH

Nearby

Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.